Need Breaking Updates?
Subscribe Now and Receive Breaking Stories directly to your email inbox daily
Thank you for subscribing.
Something went wrong.
A man was left “paralyzed” for two days after common weight loss supplements triggered toxicity in his blood.
The 33-year-old was admitted to hospital suffering weak arms and legs but had no history of spinal trauma.
Doctors at Abington Hospital in the US ran tests on his thyroid and ruled out hyperthyroidism.
It turned out the man, originally from Brazil, had been taking Killer Bee’s fat burner for two months, which triggered his TPP.
The fat burner contained a synthetic version of thyroxine, the main hormone secreted by the thyroid that helps regulate the body’s metabolic rate.
Many common weight loss supplements contain this ingredient to help boost the body’s metabolism to burn more calories.
But in this case, it triggered the man’s thyroid to go into overdrive and his potassium levels dropped, causing muscle weakness.
He was admitted to the intensive care unit and pumped full of potassium until his thyroid stabilized.
Two days later he was able to move his arms and legs again and he was discharged after three days of treatment.
Dr. Waqas Ullah, who treated the patient, said it was believed to be the fifth case of dietary supplements causing TPP.
“We performed a structured literature review and found only four cases of TPP due to consumption of T3 (thyroxine) containing nutritional supplements,” he wrote in the BMJ case report.